Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Uniqueness of the solution of a partial differential equation problem with a non-constant coefficient

Authors: Ernesto Prado Lopes and José Roberto Linhares de Mattos
Journal: Proc. Amer. Math. Soc. 136 (2008), 2201-2207
MSC (2000): Primary 65T60
Published electronically: February 12, 2008
MathSciNet review: 2383526
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the problem $ K(x)u_{xx}=u_{t}$ , $ 0<x<1$, $ t\geq 0$, where $ K(x)$ is bounded below by a positive constant. The solution on the boundary $ x=0$ is a known function and $ u_{x}(0,t)=0$. This is an ill-posed problem in the sense that a small disturbance on the boundary specification can produce a big change in its solution, if it exists. In a previous work, we used a Wavelet Galerkin Method with the Meyer Multiresolution Analysis to generate a sequence of well-posed approximating problems to it. In the present work, by assuming that $ 1/K(x)$ is Lipschitz, we are able to prove that the existence of a solution $ u(x,\cdot)\in H^{1}(R)$, for this problem, implies its uniqueness.

References [Enhancements On Off] (What's this?)

  • 1. I. Daubechies, Ten lectures on wavelets, CBMS-NSF Regional Conference Series in Applied Mathematics, 61, SIAM, Philadelphia, PA, 1992. MR 1162107 (93e:42045).
  • 2. J. R. L. de Mattos and E. P. Lopes, A wavelet Galerkin method applied to partial differential equations with variable coefficients, Electronic Journal of Differential Equations Conference 10 (2003), 211-225. MR 1976644 (2004e:65113)
  • 3. A. Pazy, Semigroups of linear operators and applications to partial differential equations, Applied Mathematical Sciences, 44, Springer-Verlag, New York, 1983. MR 710486 (85g:47061)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 65T60

Retrieve articles in all journals with MSC (2000): 65T60

Additional Information

Ernesto Prado Lopes
Affiliation: Institute of Mathematics, Tecnology Center, Bloco C and COPPE, Systems and Computing Engineering Program, Tecnology Center, Bloco H, Federal University of Rio de Janeiro, Ilha do Fundão, Rio de Janeiro, RJ, CEP 21945-970, Brazil

José Roberto Linhares de Mattos
Affiliation: Department of Geometry, Institute of Mathematics, Fluminense Federal University, Rua Mário Santos Braga s/n, Valonguinho, Niterói, Rio de Janeiro, RJ, CEP 24020-140, Brazil

Received by editor(s): October 18, 2006
Published electronically: February 12, 2008
Communicated by: David S. Tartakoff
Article copyright: © Copyright 2008 American Mathematical Society

American Mathematical Society